Iowa, 2016Damaging Wind in Iowa, August 11, 2016
August 11, 2016 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced damaging winds at Hull in Sioux County of northwest Iowa before daybreak on the morning of August 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds at Hull in Sioux County of northwest Iowa before daybreak on the morning of August 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 12:27 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 11, 12:27 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
127 AM CDT THU AUG 11 2016
.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Aug 10 2016
As we move towards mid-afternoon, a moderately unstable environment
has grown across the Tri-State area. However, forcing itself is on
the minimal side. Still keeping a close eye on a few areas this
afternoon, first being the old outflow boundary from overnight
convection in Minnesota. As a more cooler and stable environment
begins to heat up, starting to see this boundary jump northward
rather quickly. Nevertheless, wherever this boundary falls will be
a focal point or tracking point for overnight convection that forms
in ND/SD.
A secondary area we're monitoring is across northwest Iowa and
adjacent areas of MN/NE where a large area of congested CU have
developed as convective temperatures are met. A rather highly
unstable (MLCAPE 3000+ J/KG) but weakly forced environment will
persist into the early evening hours. It's possible to see a few
stronger storms form on the far eastern fringes of the CWA, with a
diurnal downtrend this evening.
The main focus tonight will be on a frontal boundary stalled across
west central and northeastern SD this afternoon. A highly unstable
environment has developed, with elevated convection already ongoing
across portions of North Dakota and extreme northern South Dakota.
This initial convection across ND/SD should remain elevated into the
late afternoon hours, but as the warm sector lifts northward, an
upscale growth will likely begin late this afternoon and early
evening. Dominating east to northeasterly flow should keep this
potential MCS tracking eastward tonight, but would not rule out a
bit of a southeastern track.
Focus then turns to an area west of the CWA along a stationary
boundary from just east of Rapid City northeast towards Aberdeen.
This boundary has retrograded slightly further west than earlier
models where suggesting. With a very warm and humid environment
ahead of the boundary, expecting to see a bit more CU begin to
develop as we move through the afternoon and convective temperatures
are met. However, upscale growth along the boundary may lag until
the very late afternoon or early evening hours until the nose of a
more impressive upper jet edges into the region. As low-lvl
convergence begins to increase along the front, several CAMs are
indicating high based convection will begin to build along a Okaton
to Pierre to Aberdeen line towards 00z.
Given a very unstable environment and increasing shear aloft,
initial storms should display supercellular characteristics. As we
move through the evening and into the overnight hours, we should
gradually see more cold pool development and mergers into larger
clusters as the front tries to slide eastward. The eastward timing
should be quite late, which may mitigate the severe weather risk to
a degree. However, areas west of the I-29 corridor should see an
increased risk through midnight, with storms moving eastward well
after midnight. With the LLJ veering, may also see elevated
convection develop ahead of the front prior to the pre-dawn hours.
Initial risks will be very large hail (2"+) combined with 70 mph
winds. Eventually should bowing segments form, threat would
transition to wind. The biggest question tonight is just how much
coverage in storms there will be.
As we move into Thursday the aforementioned front may likely bisect
the CWA by mid-day. Another muggy day is anticipated, and soundings
are suggesting limited capping by mid-day. While temperatures with
increased cloud cover, may only reach into the lower 80s, a fairly
large reservoir of elevated instability will persist through the day.
Expectations are that we'll have several clusters of storms develop
by mid-day with continued upscale growth by mid-afternoon. Shear is
rather limited through the day, but given elevated instability
would not be surprised to have a few severe storms into the early
afternoon.
Of bigger concern may be the potential for localized heavy
rainfall.PWAT values by Tuesday afternoon will be pushing 200% of
normal for early August. With the flow running near parallel to
the boundary, could see the potential for flash flooding, especially
over areas along and south of I-90. While we have been dry recently,
any flooding could be the result of rainfall and run-off rates. In
coordination with other offices, will not issue any type of watch,
but one may need to be considered after trends of overnight
convection are shown.
.LONG TERM...(Thursday night through Wednesday)
Issued at 315 PM CDT Wed Aug 10 2016
Ongoing shower and thunderstorm chances extend into the overnight
hours on Thursday night. Frontal boundary will exit the region to
the southeast, with showers and storms gradually diminishing from
northwest to southeast overnight. The best chance for storms will be
across the southeast half of the region, particularly in far
southeast SD into northwest Iowa and portions of southwest MN.
Marginal severe threat will wane fairly quickly in the evening, but
seasonally very high precipitable water values nearing 2 inches,
along with potential for precipitation to move parallel with the
front will keep heavy rainfall as the main threat. In particular,
will need to watch the area east of a Yankton to Windom line for
heavy rainfall and possible flooding concerns.
Precipitation exits the bulk of the region by daybreak on Friday,
perhaps with some isolated showers potentially lingering near the
Iowa Great Lakes into the morning hours. Slightly cooler airmass
begins working into the region on Friday with northern stream trough
sliding across the northern Plains. High temperatures will reach the
80s with much lower dewpoints returning.
Troughing this weekend transitions into a flat ridge early next
week. Overall pattern remains dry with temperatures warming back
into the mid 80s to lower 90s next week, but dewpoints stay in
relatively low. Models are beginning to hint at a shortwave tracking
through the northern Plains Monday night or Tuesday, but will leave
precipitation chances less than 25 percent for now given the
inconsistencies in timing and track.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 127 AM CDT Thu Aug 11 2016
Convective trends provide the greatest challenge to aviation
elements through the next 24 hours. Current line of convection
pushing through southeast South Dakota with wind gusts 40 to 55 mph
as it approaches KFSD after 07z. Ceilings also briefly will lower
into the MVFR range, along with heavy rain reducing visibility to
IFR or lower MVFR for a brief time. After line moves through
during the predawn hours, a lingering threat for more isolated
shower and thunder activity will persist south of I-90 through
early morning. Storms are expected to redevelop by afternoon
near boundary working through the area, and could be severe in
parts of northwest Iowa through early evening. Conditions in
storms will most likely briefly visit the MVFR or IFR levels on
both ceiling and visibility fronts.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...
AVIATION...Chapman
Hazardous weather outlook, Aug 10, 5:50 PM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT WED AUG 10 2016
MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-061-062-
120000-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-MCCOOK-MINNEHAHA-
650 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY AFTER
MIDNIGHT. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH
THE DAY THURSDAY...WITH THE BEST CHANCE THURSDAY AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT LIKELY BUT HEAVY RAIN WILL BE
POSSIBLE WITH SOME OF THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT.
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-069>071-
120000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-TURNER-LINCOLN SD-YANKTON-
CLAY SD-UNION-
650 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AFTER ABOUT 3 AM TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE CHANCE FOR THUNDERSTORMS WILL INCREASE LATE THURSDAY AFTERNOON
AND CONTINUE INTO THURSDAY NIGHT. AN ISOLATED STORM COULD PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. HOWEVER THE
BIGGER THREAT SHOULD BE LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SDZ038-050-052-053-057>060-063>065-068-120000-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-HANSON-
CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
650 PM CDT WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AFTER 900 PM
CDT...A FEW OF WHICH COULD PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 70 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY
AFTERNOON BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
ISOLATED STORMS COULD HOWEVER PRODUCE LOCALIZED HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM CDT.
In the hours before
Local storm report, Aug 10, 11:15 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1215 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 2 S HURON 44.33N 98.22W
08/11/2016 BEADLE SD STORM CHASER
HIGH WINDS ESTIMATED AT 80 MPH. GROCERY CART
STANDS KNOCKED OVER. TREES SNAPPED.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Aug 10, 11:16 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 AM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM TSTM WND GST HURON 44.36N 98.22W
08/10/2016 U72 MPH BEADLE SD ASOS
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThunderstorm Wind, Sioux
- When
- August 11, 2:26 AM CST
- Where
- Sioux County, 2.13 mi ENE of Hull
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.190, -96.130
Thunderstorm winds caused tree damage, including several trees blown down. Some of the fallen trees blocked a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016$2.0 million · 9 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656475.